Tennessee, 2019Flash Flooding in Tennessee, August 25, 2019
August 25, 2019 · NWS MEG · 2 events in 1 county or zone
An upper level disturbance produced several areas of cold pooled generated heavy rain that trained over the same areas across portions of west Tennessee during the evening hours of August 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance produced several areas of cold pooled generated heavy rain that trained over the same areas across portions of west Tennessee during the evening hours of August 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 25, 6:15 PM CST, 6 minutes earlier.
Area forecast discussion, Aug 25, 6:15 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
715 PM CDT Sun Aug 25 2019
.UPDATE...
Updated to increase evening rain chances along and west of the
Mississippi River.
&&
.DISCUSSION...
Radar trends show area of convection lifting north across the
southwest Delta counties. This region is still well ahead of an
approaching shortwave crossing the Ozarks...and the associated
lift will keep activity going through midnight along and west of
the Mississippi River. Have updated rain chances accordingly. All
other parameters are currently on track.
JAB
&&
.PREV DISCUSSION... /issued 557 PM CDT Sun Aug 25 2019/
DISCUSSION... /issued 317 PM CDT Sun Aug 25 2019/
A fairly active radar will only likely become more active over
the next hour or two, then storms should begin to decrease in
coverage and intensity late this afternoon. Storms are moving a
bit faster than I expected to see earlier this morning, reducing
the threat of flooding across the area. Nevertheless with
Precipitable water values around 2 inches locally heavy rainfall
is possible and if multiple storms track across the same location
flooding is possible. 20-30 mph wind is also possible from
thunderstorms this afternoon. The threat of severe storms looks
minimal. Most high temperatures across the Midsouth should be in
the middle 80s, but much of the area should get some relief from
rain cooled air and or thunderstorms outflow, knocking
temperatures back down into the 70s.
A few showers may linger through the night with additional
redevelopment tomorrow as temperatures warm back into the middle
80s. It is very hard to predict coverage of storms this time of
year with the lack of any well defined surface boundaries, but at
this time it looks like coverage should be as significant as
today. Highs should be in the middle 80s once again.
Tuesday, a cold front is expected to approach from the North.
Numerous to widespread showers and thunderstorms are expected
ahead and along this feature. The threat of severe storms looks
minimal. It doesn't look significantly cooler Wednesday through
the remainder of the work week, but a drier airmass will move into
the region. Some dew points may drop into the upper 50s, but most
of us will be in the 60s. Highs will remain in the middle to
upper 80s. However, those lower dew points along with North wind
will make conditions feel cooler. A few showers may linger
Wednesday in North Mississippi, but Thursday and Friday look dry
as surface high pressure settles over the area with weak Northwest
flow aloft.
For the weekend, guidance is in poor agreement. The ECMWF is
wetter featuring a deeper trough over the region with the GFS
maintaining weak Northwest flow. Will feature slight chance pops
for now with near normal temperatures.
30
&&
.AVIATION...
00Z TAF Set
Convection has developed across much of the CWA. The only TAF
site that might escape being impacted this evening is KMEM. HRRR
shows convection eventually shifting to areas of West Tennessee
near the Tennessee River and Northeast Mississippi tomorrow. Will
continue with vicinity wording at KMKL and KTUP for much of the
TAF period. MVFR CIGS will spread over the entire Mid-South by
05-06Z. CIGS will be gradually lift through the day. Winds will
become light and variable this evening. Winds tomorrow will be
from the SSE at 5-10 KTS.
KRM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 25, 2:33 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
333 PM CDT Sun Aug 25 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-262245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
333 PM CDT Sun Aug 25 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Locally heavy rainfall will be possible across the Mid-South today
and tonight. This may result in minor flooding of urban and other
poor drainage areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few strong storms will be possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 25, 4:38 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
538 PM CDT Sun Aug 25 2019
MSZ009-014>016-252330-
Pontotoc MS-Union MS-Lee MS-Prentiss MS-
538 PM CDT Sun Aug 25 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Northeastern Pontotoc County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...
At 538 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Tupelo, moving north at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Pontotoc...eastern Union...Lee and
southwestern Prentiss Counties should monitor this storm closely.
LAT...LON 3417 8862 3416 8895 3460 8906 3460 8855
TIME...MOT...LOC 2238Z 191DEG 13KT 3430 8878
Flash Flood, Madison
- When
- August 25, 6:21 PM CST to 10:30 PM CST
- Where
- Madison County, 2.32 mi WNW of Spring Creek to 1.25 mi W of Spring Creek
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.786, -88.716
State Highway 152 and Lavinia Road closed due to flash flooding.
Flash Flood, Madison
- When
- August 25, 8:03 PM CST to 10:30 PM CST
- Where
- Madison County, 1.48 mi W of Spring Creek to 0.49 mi WSW of Spring Creek
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.773, -88.706
George Anderson Road flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 25 to 29, 20197 deaths · 24 events
- Hail in North Dakota, August 25, 2019$607,000 · 2.75 in hail · 12 events
- Hail and Damaging Winds in Wyoming, August 25, 2019$2,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in Nebraska, August 25 to 26, 20192.75 in hail · 12 events
- Flash Flooding in Alabama, August 25 to 26, 201910 events
- Hail and Damaging Winds in South Dakota, August 25, 20191.75 in hail · 7 events
- Hail and Damaging Winds in South Dakota, August 25, 20191 in hail · 4 events
- Hail and Damaging Wind in Nebraska, August 25, 20191 in hail · 3 events
- Flash Flood and Damaging Wind in Missouri, August 25, 201965 kt wind · 2 events
- Wildfire in Texas, August 25 to 27, 20192 events
- Hail and Damaging Wind in Wyoming, August 25, 20191 in hail · 2 events
- Hail and Damaging Wind in South Dakota, August 25, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848914, 848915.